Hail, St. Louis
- When
- August 29, 12:22 AM CST
- Where
- St. Louis County, 6.29 mi N of Robinson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.960, -92.070
There was penny to nickel sized hail reported on the north end of Little Crab Lake.
Thunderstorms brought hail and damaging winds to parts of northern St. Louis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought hail and damaging winds to parts of northern St. Louis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 11:40 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1240 AM CDT SAT AUG 29 2015 .UPDATE... ISSUED AT 851 PM CDT FRI AUG 28 2015 ADDED LIKELY POPS FOR AREA OF THUNDERSTORMS MOVING ALONG INTERNATIONAL BORDER. THIS PRECIP WILL CONTINUE THROUGH 06Z WHEN IT WILL MOVE OUT OF MN. MADE SOME ADJUSTMENTS TO TEMPS...SKY...AND WIND. REST OF FCST UNCHANGED. UPDATE ISSUED AT 703 PM CDT FRI AUG 28 2015 UPDATED TO DECREASE POPS FROM DLH TO THE IRON RANGE. STRONG THUNDERSTORMS OF JUST NORTH OF THE INTERNATIONAL BORDER THIS EVENING. THEY MAY DRIFT DOWN INTO LAKE AND COOK COUNTIES IN THE NEXT COUPLE OF HOURS. HAVE ALSO DECREASE QPF DUE TO THE LOCATION OF THE STORMS. REST OF FCST UNCHANGED. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 328 PM CDT FRI AUG 28 2015 AN UPPER LEVEL TROUGH WILL CONTINUE TO HELP CAUSE SOME STORMS OVER THE NORTHLAND THIS EVENING. CURRENT RADAR TRENDS SHOW SOME STORMS IN THE FAR ARROWHEAD MOVING OVER LAKE SUPERIOR WHILE ANOTHER ROUND OF STORMS WAS OVER THE NORTHWEST ANGLE.THIS IS THE STORM SYSTEM THAT WILL BE AFFECTING THE MINNESOTA FORECAST AREA THIS EVENING. UPPER LEVEL VORT MAX SEEN ON WATER VAPOR ENTERING NORTHWEST MN INTO A VERY UNSTABLE AIRMASS WHERE THE SPC MESOANALYSIS SHOWS MUCAPES OF 3-4K J/KG AND A STRONG AREA OF SFC MOISTURE CONVERGENCE. WIND SHEAR IS THERE...ABOUT 15 KTS...BUT NOT STRONG. WITH THE WET BULB ZERO FAIRLY LOW..AROUND 10-11K FT...HAIL WILL BE THE BIGGEST THREAT...WHICH WE HAVE ALREADY SEEN TODAY. THE BEST LIFT AND MOST INSTABILITY WILL BE OVER THE FAR NORTH...BUT CANNOT RULE OUT SOME STORMS ACROSS OVER THE MN WARNING AREA. SFC HIGH PRESS RIDGE WILL KEEP MOST OF WI DRY OVERNIGHT. THE UPPER LEVEL RIDGE AND SFC HIGH WILL BUILD INTO THE WHOLE REGION OVERNIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 328 PM CDT FRI AUG 28 2015 THE LONG TERM PERIOD BEGINS WITH AN AREA OF HIGH PRESSURE CENTERED OVER WISCONSIN BRINGING SOUTHERLY WINDS AND MILD OVERNIGHT TEMPERATURES TO THE NORTHLAND ON SATURDAY NIGHT. THE HIGH WILL MOVE EASTWARD OVER THE SOUTHERN GREAT LAKES ON SUNDAY BRINGING WARM TEMPERATURES TO THE AREA WITH HIGHS IN THE 80S. A COLD FRONT EXTENDING FROM THE MANITOBA ONTARIO BORDER IN SOUTHERN CANADA THROUGH SOUTH DAKOTA WILL SLOWLY MOVE EASTWARD ON MONDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTH CENTRAL MINNESOTA DURING THE DAY. THE FRONT WILL MAKE LITTLE PROGRESS TO THE EAST AS A STRONG UPPER LEVEL RIDGE WILL BE OVER THE MID ATLANTIC STATES. THE FRONT WILL POSITION ITSELF NORTHEAST TO SOUTHWEST BISECTING MINNESOTA ON TUESDAY AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE BRAINERD LAKES REGION TO THE TIP OF THE ARROWHEAD AND POINTS NORTHWESTWARD ON TUESDAY. THE BOUNDARY BECOMES NEARLY STATIONARY AND WEAKENS ON WEDNESDAY YIELDING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. THE FRONT DISSOLVES OVER THE AREA ON THURSDAY AHEAD OF A LOW PRESSURE SYSTEM OVER THE NORTHERN GREAT PLAINS. THIS WILL BRING A CONTINUATION OF CHANCES OF SHOWERS AND THUNDERSTORMS TO THE NORTHLAND ON THURSDAY AND FRIDAY...ESPECIALLY IN THE AFTERNOON HOURS WHEN DIURNAL HEATING IS THE GREATEST. TEMPERATURES MONDAY THROUGH FRIDAY NEXT WEEK WILL BE ABOUT 10 DEGREES ABOVE NORMAL WITH HIGHS GENERALLY IN THE LOWER 80S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1238 AM CDT SAT AUG 29 2015 AT INL...THUNDERSTORMS MAY AFFECT THE SITE THROUGH 08Z WITH MVFR- IFR CONDITIONS POSSIBLE. ELSEWHERE FOR TONIGHT...THE REST OF THE TAF SITES WILL BE VFR WITH MVFR FOG EXPECTED AROUND 09Z TO 12Z. DURING THE DAY SATURDAY AND SATURDAY EVENING...IT WILL BE VFR AT ALL TAF SITES WITH LIGHT SOUTHERLY WINDS LESS THAN 10 KTS. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 81 63 81 / 0 0 0 10 INL 61 88 64 82 / 0 0 10 20 BRD 63 84 64 84 / 0 0 0 10 HYR 58 81 62 83 / 0 0 0 10 ASX 57 82 62 83 / 0 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...STEWART SHORT TERM...CLC LONG TERM...KK AVIATION...JJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 503 PM CDT FRI AUG 28 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291430- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 503 PM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED OVER NORTHEAST MINNESOTA AND POSSIBLY FAR NORTHWEST WISCONSIN THIS EVENING. SOME OF THE STORMS IN NORTHERN MINNESOTA MAY CONTAIN SOME HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE MOST EVERY DAY NEXT WEEK...EXCEPT FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING...ESPECIALLY IN NORTHERN MINNESOTA. LSZ121-140>148-291430- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 503 PM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED OVER LAKE SUPERIOR THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE MOST EVERY DAY NEXT WEEK...EXCEPT FOR SUNDAY. CLC MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1042 PM CDT FRI AUG 28 2015
MNZ012-021-290430-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
1042 PM CDT FRI AUG 28 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...
AT 1042 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER EASTERN
BOUNDARY WATERS CANOE AREA WILDERNESS...OR 13 MILES NORTHWEST OF
GRAND MARAIS...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND MARAIS...CASCADE RIVER STATE PARK...EAGLE MOUNTAIN...BEARSKIN
LAKE...TAIL LAKE...POPLAR LAKE...DEVIL TRACK LAKE...DANIELS LAKE...
WATAB LAKE...CASCADE LAKE...CLEARWATER LAKE...TWO ISLAND LAKE...
CARIBOU LAKE AND BRULE LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4777 9024 4772 9045 4771 9074 4807 9058
4811 9018
TIME...MOT...LOC 0342Z 277DEG 16KT 4793 9049
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1104 PM CDT FRI AUG 28 2015
MNZ012-021-290445-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
1104 PM CDT FRI AUG 28 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LAKE AND
NORTHWESTERN COOK COUNTIES...
AT 1103 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BOUNDARY WATERS CANOE AREA WILDERNESS TO NEAR GUNFLINT LAKE...
AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GUNFLINT LAKE...SAGANAGA LAKE...LITTLE SAGANAGA LAKE...SEA GULL
LAKE...BOUNDARY WATERS CANOE AREA WILDERNESS...BASSWOOD LAKE...
SNOWBANK LAKE...ALPINE LAKE...FOREST CENTER...FALL LAKE...BIRCH
LAKE...HUDSON LAKE...SAWBILL LAKE...BUTTERFLY LAKE...KNIFE LAKE...
ALICE LAKE...KEKEKABIC LAKE...ENSIGN LAKE...LAKE THREE AND ISABELLA
LAKE.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4818 9084 4818 9082 4816 9078 4809 9075
4812 9061 4779 9072 4761 9157 4804 9178
4809 9157 4808 9158 4804 9157 4807 9150
4807 9145 4805 9143 4808 9125 4818 9109
4819 9103 4822 9099 4823 9084
TIME...MOT...LOC 0403Z 311DEG 31KT 4791 9170 4813 9075
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1128 PM CDT FRI AUG 28 2015
MNZ012-021-290500-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
1128 PM CDT FRI AUG 28 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT COOK COUNTY...
AT 1127 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES EAST OF
EAGLE MOUNTAIN...OR 11 MILES NORTH OF GRAND MARAIS...MOVING SOUTHEAST
AT 55 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND MARAIS...CASCADE RIVER STATE PARK...GRAND PORTAGE STATE
PARK... LUTSEN...EAGLE MOUNTAIN...HOVLAND...PINE LAKE...TOM
LAKE...BEARSKIN LAKE... POPLAR LAKE...DEVIL TRACK LAKE...DANIELS
LAKE...CASCADE LAKE...SWAMP LAKE...NORTH LAKE...CLEARWATER
LAKE...TWO ISLAND LAKE AND CARIBOU LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4799 8957 4796 8958 4796 8964 4797 8968
4790 8977 4783 8997 4773 9043 4767 9060
4771 9072 4813 9058 4809 9055 4810 9008
4802 8999 4799 8990 4802 8978 4800 8964
4800 8958 4801 8948
TIME...MOT...LOC 0427Z 311DEG 49KT 4793 9038
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1215 AM CDT SAT AUG 29 2015
MNZ011-290545-
NORTH ST. LOUIS-
1215 AM CDT SAT AUG 29 2015
...A LINE OF STRONG THUNDERSTORMS APPROACHING LAKE AGNES...
AT 1214 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 23 MILES NORTHEAST OF BUYCK TO 7 MILES NORTHEAST OF CRANE
LAKE...AND MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 55 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
NORTH ST. LOUIS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...CROOKED
LAKE...LOON LAKE...LAKE AGNES AND SAND POINT LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4835 9247 4822 9237 4825 9227 4832 9231
4835 9228 4834 9221 4836 9215 4836 9206
4833 9205 4832 9200 4827 9201 4824 9197
4825 9195 4823 9196 4824 9189 4821 9186
4820 9182 4800 9239 4837 9250 4838 9247
TIME...MOT...LOC 0514Z 337DEG 19KT 4840 9218 4834 9237
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1245 AM CDT SAT AUG 29 2015
MNZ011-012-019-290615-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
1245 AM CDT SAT AUG 29 2015
...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE BOUNDARY
WATERS CANOE AREA...
AT 1244 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 16 MILES NORTHWEST OF BASSWOOD LAKE TO 7 MILES EAST OF BUYCK...
AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 55 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ELY...SOUDAN UNDERGROUND MINE STATE PARK...BEAR HEAD LAKE STATE
PARK...LAKE VERMILION...TOWER...WINTON...FALL LAKE...BURNTSIDE
LAKE...BASSWOOD LAKE...ROBINSON...SNOWBANK LAKE...WHITE IRON LAKE...
NORTHWESTERN BOUNDARY WATERS CANOE AREA WILDERNESS...SHAGAWA LAKE...
SOUDAN...HIGH LAKE...BIG MOOSE LAKE...GREENSTONE LAKE...CUMMINGS LAKE
AND FOURTOWN LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4832 9200 4827 9201 4825 9195 4823 9196
4824 9189 4821 9186 4820 9179 4820 9172
4811 9171 4812 9168 4810 9164 4811 9156
4805 9158 4807 9147 4798 9138 4776 9229
4821 9247 4825 9228 4826 9228 4833 9204
TIME...MOT...LOC 0544Z 328DEG 27KT 4824 9186 4812 9237
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
115 AM CDT SAT AUG 29 2015
MNZ011-012-019-290630-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
115 AM CDT SAT AUG 29 2015
...A LINE OF STRONG THUNDERSTORMS CONTINUE MOVING THROUGH THE
BOUNDARY WATERS...
AT 114 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BASSWOOD LAKE TO BOUNDARY WATERS CANOE AREA WILDERNESS...AND
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 55 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
FALL LAKE AROUND 125 AM CDT.
ELY...BEAR HEAD LAKE STATE PARK...BASSWOOD LAKE...SOUTHWESTERN
BOUNDARY WATERS CANOE AREA WILDERNESS...SNOWBANK LAKE AND BIRCH LAKE
AROUND 130 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LAKE THREE...FARM
LAKE...DISAPPOINTMENT LAKE...SHAGAWA LAKE...GREENSTONE LAKE...BEAR
ISLAND LAKE...HIGH LAKE...CUMMINGS LAKE...FOURTOWN LAKE AND GABBRO
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4811 9171 4812 9168 4811 9168 4811 9165
4810 9164 4810 9155 4808 9158 4804 9157
4807 9149 4807 9145 4805 9143 4805 9140
4795 9124 4766 9207 4795 9224 4814 9170
TIME...MOT...LOC 0614Z 325DEG 27KT 4810 9165 4794 9210
MCLOVINThe Duluth radar (KDLH), 125 km away, was scanning. The volume nearest the first event began at 06:23 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
There was penny to nickel sized hail reported on the north end of Little Crab Lake.
There were trees down near mile marker 269 on Highway 169.
There were trees down near the intersection of Highway 21/26 and Road 969.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598943, 598945, 598944.